Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map
Self-Assessment Questions

Neurology


Answer 7
  1. Orolingual dyskinesia. Although virtually all possible involuntary movements have been associated with exposure to dopamine antagonists, orolingual movements (eg, lip-smacking, tongue protrusion, grimacing) are most common.14 Tardive dyskinesia most often affects chronically medicated psychiatric patients with advancing age. The pathophysiology of tardive dyskinesia is not well defined, although supersensitive striatal dopamine receptors are often implicated. Treatment consists of limiting and, if possible, removing the responsible medication. For individuals requiring continued neuroleptic therapy, use of atypical compounds (eg, quetiapine, clozapine) is recommended.15

    REFERENCES
    14. Ebadi M, Srinivasan SK. Pathogenesis, prevention, and treatment of neuroleptic-induced movement disorders. Pharmacol Rev 1995;47:575-604.

    15. Feltner DE, Hertzman M. Progress in the treatment of tardive dyskinesia: theory and practice. Hosp Community Psychiatry 1993;44:25-34.

Click here to return to the questions

 

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 1/04/08 • kkj